• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Lowering Budesonide Dose

Lynda Lynda

Member
Location
🇺🇸
I started taking Budesonide in May 2021, three capsules a day.
I also started Methotrexate and Folic Acid in May 2021.
I had my Stelara Infusion in Oct 2021.
I did my first Stelara injection at home in Dec 2021.
There is a 6 month gap between the Budesonide and the Stelara because I had to find financial assistance for the Stelara.
[ My Health Insurance Company and my Specialty Pharmacy were all on board and ready by June 2021, but my co-pay would have been $2,800 per injection and I didn't have that money ]
I just saw the NP at my Gastroenterologist office today.
Based on my current symptoms and how much better I am feeling, she wants me to start taking 2 Budesonide capsules a day starting January 12th, 2022.
Today I only had one BM and it was "normal."
Today I ran errands and had an appointment with no worries about having "emergency" diarrhea while driving and being away from home, which was great.
[ A year ago I actually pooped in my pants in the hallway at my Pulmonologist Office, that is when I knew I was in a Crohn's flare.]

I just wanted to know everyone's thoughts about the NP reducing my Budesonide after me only receiving the infusion and one injection ?
Is my NP lowering my dose too soon ?
I am 61 years old. Diagnosed with Crohn's in 2018. I was taking Humira for 3 years. Started a Crohn's flare in 2021.

Thanks for your input.

🙂
 
Hi, my son was on Budesonide as well. Because it is a steroid, you will find that it will take a few days for your body to adapt to the reduced dosage. The same thing happened to my son - everytime he dropped the dose, the next day, he would see a change in his washroom habits. It should get better. Typically Budesonide is taken for 3 months in total, so I think it's not a bad idea to follow your doctor's instructions. If things don't get better in a few days, then you might want to make a call. You are still on a maintenance dose so you're not totally off it which will act as a bridge until your Sterlara is working fully.
 

Scipio

Well-known member
Location
San Diego
I just wanted to know everyone's thoughts about the NP reducing my Budesonide after me only receiving the infusion and one injection ?
Is my NP lowering my dose too soon ?
I think it's worth a try. You know you are going to have to go off that budesonide sooner or later. It's milder than predisone, but it's still a strong steroid with high risk of bad side effects. And even though Stelara has a reputation for taking a long time to kick in, there are some patients (including me) who responded to Stelara quickly - within a few weeks.

So given your improvment on Stelara coupled with the need to reduce and eventually get off the budesonide, I think your NP is on the right track.
 

Lynda Lynda

Member
Location
🇺🇸
Thank You for your input. 🙂

I felt really confident going out of the house yesterday, to go to an appointment and to run errands, because I didn't feel like I had to drive real fast to a mini-mart restroom because of 'emergency diarrhea." The more times this happens, the more confident I will feel about going out of the house [ I am retired / disabled, so I do not work anyone.]

I am so afraid by lowering my Budesonide that I will start having "emergency diarrhea" again while driving and socializing. But it IS a steroid and I need not be taking it any longer. Everything about this Crohn's / Crohn's treatment is so unpredictable. And you can tell I suffer from severe anxiety from it. 😳

Lynda 🌻
 

my little penguin

Moderator
Staff member
So question
Can they switch you over to oral prednisone?
Since that can be lowered slower
For my kiddo per his Endo
1-2 mg drop every 2 weeks is the easiest on the system since he was sensitive to weaning and gives the adrenal glands more time to wake up

Is it just urgency or diarrhea?
Have you updated your Gi ?
How long have you been at the lower dose ?
Can you ask the Gi to try 9mg one day and 6mg the next then 9mg and then 6 mg and do this for a week or two
Then drop to 6 mg every day etc …
Not sure how they wean buesonide??

how many weeks out from last Stelara shot ?
 

Lynda Lynda

Member
Location
🇺🇸
It's almost 10pm and I'm really tired, so I can only say that my Stelara infusion was Oct 29, 2021. My first injection was December 27th, 2021. My next injection is February 25th, 2022.
And I sent a portal message to the NP at my GI office this evening.
After my experiences the past 3 days, I no longer want to taper down the Budesonide.

Take Care 🌻
 
This sounds all too familiar (although with my son, it was with Remicade while dropping Budesonide dose). It might be that there isn't enough Stelara in your system. You are still on the maintenance does of Budesonide, and shouldn't be going through this much withdrawal. From what Iremember, you had a bit of withdrawal the day after but things leveled off again. It could be a combination of both. I'm just going by my son's experience. Hope you feel better soon and you get answers. So sorry you are suffering.
 

Lynda Lynda

Member
Location
🇺🇸
@Lynda Lynda - how have you been doing?

I am feeling better.
My GI wants me to continue with the two 3mg capsules a day at this time.
I was originally taking three 3mg capsules a day.
I am having 1-2 bowel movements a day.
Unfortunately I am getting a bit too confident and have eaten unhealthy foods.
My next Stelara injection is February 25th.
 

Lynda Lynda

Member
Location
🇺🇸
I started tapering my Budesonide 28 days ago, going from 3 capsules a day to 2 capsules a day, per my doctors orders.
Based on a discussion we had during a video appointment, my doctor wants me to keep taking 2 capsules until my next appointment, which is March 11th. My next Stelara injection is February 25th.

How long is a normal amount of time to wean off of the Budesonide ? I probably already asked this ? I am only having 1-2 bowel movements a day. Most of the time I have a BM right after I get up in the morning ( this has been amazing ) with maybe a smaller bowel movement a couple of hours later. My BM's look "normal" according to that Bristol Stool Chart. I still feel the need to push when I go, for some strange reason I feel that if I don't push that it won't all come out. Pushing is bad because I don't want excessive hemorrhoids, another anal fistula or rectal abscesses. The only thing I have had since starting Stelara is flatulence. I have also had a bloated stomach, but haven't discussed this with my GI yet.

I don't want to take 2 Budesonide capsules a day for another month ( ugh ) so I may send a portal message to my GI office.
Sorry this is so long, this Stelara is new for me as is tapering from steroids.
But now it is so nice to eat "real food" again. My flare started a year ago, I was really miserable last year because I was constantly having to cancel plans with my visiting relatives because of my flare symptoms, I got so depressed about it. The gap between my MTX / Budesonide / Folic Acid, started May 2021 and. My Stelara, started Oct 2021, is because I had to find patient assistance for the cost of the Stelara. My Health Insurance Company actually DOES cover the Stelara with an almost $3,000 co-pay for each syringe every 8 weeks. So, if I had $3,000 I could have started the Stelara in June 2021.

🌸
 
Last edited:
March 11 isn't that far off. You should wait to talk to your doctor. He'll probably suggest dropping it to 3 mg a day, and you will also have had a fairly recent dose of Stelara by then so it would be a good time to do so, however, if you really feel ready, you should call sooner but I would still wait to drop it until after your Feb 25 injection. You'll get there!
 

Lynda Lynda

Member
Location
🇺🇸
Well, I have been taking one 3mg Budesonide capsule since February 18th.
I was feeling OK until March 21st, when I started to have loser, mushy looking BM's, more frequent BM's and floating, lose bowels and more fatigue today.
I am now losing my appetite.
I will wait a few more days to see how I feel before I contact My GI.
My last Stelara injection was February 25th.
My next Stelara injection will be at the end of April 26th.
My next GI appointment is May 11th.

Has this ever happened to anyone else who is tapering down their Budesonide ?
I have only been taking the Stelara for 5 months, but I have been taking the Budesonide / Methotexate / Folic Acid for 11 months.

So should I mention to my GI about switching from Budesonide to Prednisone because it is easier to taper off prednisone ( in smaller doses ) ?

Take Care 🌻
 
Last edited:
I don't think it would be the Budesonide drop since it's been a long time and you were doing okay until more recently. It sounds like it might be your Stelara dosage might not be getting you through the 8 weeks. You might want to call your GI if thiings get worse as it sounds like you might be heading towards a flare. This is what happened to my son - except it was Remicade he was on.
 
Top